Questions About Bruising

  1. Something decidely weird has raised its ugly little noggin recently: over the past month or so, I've noticed that I seem to collect bruises without any rhyme or reason. I mean, everybody bumps into things once in a while and then wonders how they got that black-and-blue spot on their hip, but this is way beyond that......Right now I'm sporting three brand-new bruises on my stomach that showed up just last night, an older one on the inside of my right forearm, and an ugly purple area on my ankle bone, along with one behind my left ear and another that's just about gone on my right knee.

    I don't remember bumping into anything with my belly. A couple weeks ago I had four yellow-green bruises on my flank; how could I have possibly injured myself there without knowing about it? Granted, I'm doing a lot more physically than I used to do, and I'm always thumping myself with a hand weight or barking my shin on the bed frame when I get up in the middle of the night to "flap" (menopausal women will know what I'm talking about) or use the bathroom. But I can't imagine how I could be injuring myself THIS much........it's almost embarrassing, peoples' eyes will inevitably be drawn to my colorful array of bruises, and I can only imagine what they're thinking!

    So, what on earth could be causing this? My last blood count (in December) was perfectly normal; I feel fine; my periods have all but ceased (although the bleeding I'm doing right now is heavier than it's been in some time). I do tend to bleed for a long time whenever I cut myself.......last week I sliced my thumb on an ampule of Phenergan, and it took over 15 minutes and a fair amount of pressure to stop the bleeding (and had to fill out an incident report to boot :imbar ). Otherwise, I feel great---it's not like I have some ominous disease---but I AM beginning to wonder if I've developed some sort of coagulation problem, and what I should do about it. I hate the idea of going to the doctor for something that is causing me NO physical distress, and like most things with me, it'll probably resolve on its own.....besides, the only anticoagulant I take is a 325 mg. aspirin tablet a day, along with my blood-pressure meds (Norvasc, Cozaar, Atenolol, and Lasix).

    Anybody have any bright ideas? I'd like to solve this mystery, and stop walking around looking like a victim of domestic violence (or at the very least, a person who can't walk and chew gum at the same time without falling all over herself). Thanks!
    •  
  2. 13 Comments

  3. by   AnnaN5
    Quote from mjlrn97
    Something decidely weird has raised its ugly little noggin recently: over the past month or so, I've noticed that I seem to collect bruises without any rhyme or reason. I mean, everybody bumps into things once in a while and then wonders how they got that black-and-blue spot on their hip, but this is way beyond that......Right now I'm sporting three brand-new bruises on my stomach that showed up just last night, an older one on the inside of my right forearm, and an ugly purple area on my ankle bone, along with one behind my left ear and another that's just about gone on my right knee.

    I don't remember bumping into anything with my belly. A couple weeks ago I had four yellow-green bruises on my flank; how could I have possibly injured myself there without knowing about it? Granted, I'm doing a lot more physically than I used to do, and I'm always thumping myself with a hand weight or barking my shin on the bed frame when I get up in the middle of the night to "flap" (menopausal women will know what I'm talking about) or use the bathroom. But I can't imagine how I could be injuring myself THIS much........it's almost embarrassing, peoples' eyes will inevitably be drawn to my colorful array of bruises, and I can only imagine what they're thinking!

    So, what on earth could be causing this? My last blood count (in December) was perfectly normal; I feel fine; my periods have all but ceased (although the bleeding I'm doing right now is heavier than it's been in some time). I do tend to bleed for a long time whenever I cut myself.......last week I sliced my thumb on an ampule of Phenergan, and it took over 15 minutes and a fair amount of pressure to stop the bleeding (and had to fill out an incident report to boot :imbar ). Otherwise, I feel great---it's not like I have some ominous disease---but I AM beginning to wonder if I've developed some sort of coagulation problem, and what I should do about it. I hate the idea of going to the doctor for something that is causing me NO physical distress, and like most things with me, it'll probably resolve on its own.....besides, the only anticoagulant I take is a 325 mg. aspirin tablet a day, along with my blood-pressure meds (Norvasc, Cozaar, Atenolol, and Lasix).

    Anybody have any bright ideas? I'd like to solve this mystery, and stop walking around looking like a victim of domestic violence (or at the very least, a person who can't walk and chew gum at the same time without falling all over herself). Thanks!
    Although you did get a blood count done back in December, maybe you should get another one scheduled just to rule some things out. My younger sister had the same mystery bruising about a year ago and my mom & dad were totally puzzled about it then one day my sister ended up in the emergency room getting platelet transfusions because her count was less than 1000! :uhoh21: They ended up diagnosing her with Idiopathic Thrombocytopenic Purpura and are now leaning towards SLE. Of course the mystery bruising could come from other things but I always tell people its better to be safe than sorry.
  4. by   kay
    i would immediately suspect the aspirin as being the culprit if there is no other obvoius reason - bruising is a potential side effect of asa therapy.

    ....from tabers... aspirin causes prolongation of the bleeding time. a single dose of 65 mg approx. doubles the bleeding time of normal persons for a period of 4 to 7 days. this same antiplatelet effect can cause the undesired effects of intestinal bleeding and peptic ulceration.
    "taber's cyclopedic medical dictionary," copyright 2001 by f. a. davis co., phil., pa
  5. by   unknown99
    Are you on that low-carb, high-protein diet? Chances are that could be the culprit, along with the aspirin. One of the docs that I work with says he has seen an increase in anemia/ bleeding in people who have been doing the low carb thing.
    Please see your doctor!!! We want you to be healthy and safe!!!
  6. by   leslie :-D
    you know marla, i was just thinking about what sagarcia said...i know that you've been losing weight and am wondering if you're deficient in 'something'. i think vit c defiency can cause bruising...i too am wondering if your diet is the culprit.
  7. by   lovinghands
    I don't want to send out alarms because as others said there could be a number of reasons for the bruising, i.e. the daily ASA or nutritionally but when I heard about your bruising I thought of my grandfather. Bruising was one of his main sxs of leukemia. Please see your doctor to be on the safe side. Let us know how you are doing. Best Wishes.
  8. by   VivaLasViejas
    Thanks, everyone........I never knew the diet could be causing it, I've been at it for six months and only in the past few weeks did I notice the bruising. Naturally, I knew that ASA can cause bleeding, but didn't think a single regular aspirin a day would do this in a relatively healthy middle-aged woman. Oh well, I guess I'm gonna have to call my PCP tomorrow and see about getting some blood work done.... oh, goodie.

    BTW, I take a good multivitamin PLUS Vitamin C (1000mg) QD, so I don't think I'm vitamin-deficient......
  9. by   michelle95
    When I was taking a 325mg ASA a day, I bruised like you. I would get these huge hematomas. I had to shift down to 81mg a day.

    But, I agree...see the doc to be sure.
  10. by   TMPaul
    In addition to the CBC would also consider checking a thyroid panel, curtail the use of ASA and NSAID's.
  11. by   mattsmom81
    NSAIDS are my culprit...no significant bleeding problems (other than minor bruising), and I need the NSAIDS for my arthritis. so...I'm just careful how I 'bump' myself.
    Last edit by mattsmom81 on Jun 28, '04
  12. by   suehp
    I suffer with bruising and heavy periods and got my bloods checked and they found I had low platelets..they ended up diagnosing me with ITP...I did have to get checked out for Leukemia just incase and had to endure a bone marrow biopsy but everything was normal.

    Hope you get it all sorted
  13. by   VivaLasViejas
    eeewwwwww.........I don't wanna play THAT game! Hopefully there's just some low platelets and stopping ASA will solve the problem. But I agree, I do need to get it checked out.
  14. by   rjflyn
    More than likely its the ASA. Looking at the other meds your on it looks as you have a cardiac condition. I would not just suddenly d/c the asprin as it looks like your taking it for a definate medical condition. The best advice is a trip to see your physican- he knows you best after you. A CBC and cogaulation panel ie PT-INR and PTT probably are in order as well- if every think looks ok there then he probably would reduce the asprin dosage to see if that improved the problem- unfortunately bruising is a side effect of meds alot of cardiac pts take ie asprin, Plavix and coumadin to name a few.


    Rj

close